Alert archive / Mississippi / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 296, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jul 23, 2014, 7:18 PM CDT for Leflore County, Mississippi. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2014, 7:18 PM CDT (00:18 UTC)
- Expired
- Jul 23, 2014, 8:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Leflore County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 134 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 7:30 PM CDT | TSTM WND DMG | Greenwood, MS | TREE BLOWN DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 0.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 948 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1170 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
868
WUUS54 KJAN 240018
SVRJAN
MSC083-240100-
/O.NEW.KJAN.SV.W.0296.140724T0018Z-140724T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
718 PM CDT WED JUL 23 2014
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL LEFLORE COUNTY IN NORTH CENTRAL MISSISSIPPI...
* UNTIL 800 PM CDT
* AT 718 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GREENWOOD...
AND MOVING SOUTHWEST AT 5 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SIDON AND QUITO AROUND 800 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3358 9010 3346 9010 3345 9013 3342 9014
3341 9018 3335 9018 3334 9018 3340 9038
3354 9035 3364 9021
TIME...MOT...LOC 0018Z 033DEG 5KT 3351 9018
HAIL...1.00IN
WIND...60MPH
$$
CME1 follow-up statement
144
WWUS54 KJAN 240035
SVSJAN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
735 PM CDT WED JUL 23 2014
MSC083-240100-
/O.CON.KJAN.SV.W.0296.000000T0000Z-140724T0100Z/
LEFLORE MS-
735 PM CDT WED JUL 23 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
LEFLORE COUNTY UNTIL 800 PM CDT...
AT 735 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GREENWOOD...
AND MOVING SOUTHWEST AT 5 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
THE SEVERE THUNDERSTORM WILL BE NEAR...
QUITO AND SIDON AROUND 800 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3358 9010 3341 9018 3335 9018 3334 9018
3340 9038 3354 9035 3364 9021
TIME...MOT...LOC 0035Z 033DEG 5KT 3349 9022
HAIL...<.75IN
WIND...60MPH
$$
CMEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:19 PM CDT, 3 hours 59 minutes earlier.
Area forecast discussion, Jul 23, 3:19 PM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 319 PM CDT WED JUL 23 2014 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT. NOT AS MUCH CONVECTION POPPED UP TODAY AS ANTICIPATED DESPITE PWS BEING NEAR 2 INCHES AND ABOVE 2000 J/KG CAPE CALCULATED FROM THIS MORNING'S SOUNDING. SCATTERED CU COVER THE CWA CURRENTLY WITH JUST A FEW RADAR ECHOES ACROSS THE AREA. WHATEVER IS LEFT AROUND SUNSET TONIGHT WILL DIE QUICKLY. WATCHING THE TROUGH AXIS/FRONT MOVE SOUTH/SOUTHEAST THROUGH ARKANSAS AND OKLAHOMA THIS AFTERNOON. CONVECTION ASSOCIATED WITH THIS SHOULD ALSO DIE OFF AFTER SUNSET TONIGHT. THE TROUGH AXIS WILL PUSH SOUTHEAST THROUGH OUR CWA ON THURSDAY. ENOUGH LIFT ASSOCIATED WITH THE BOUNDARY SHOULD IGNITE MORE STORMS TOMORROW AFTERNOON. THE FRONT WILL STALL IN SOUTH AND SOUTHEAST MISSISSIPPI TOMORROW EVENING. WE ARE NOT EXPECTING ANY SEVERE WEATHER WITH THIS ACTIVITY. STRONG GUSTY WINDS WILL BE THE MAIN CONCERN. FRIDAY WILL BE RELATIVELY QUIET WITH ONLY POPS IN THE SOUTHEAST CWA. STUCK WITH MOS GUIDANCE FOR TEMPS OVER THE NEXT COUPLE DAYS. HOWEVER...HIGH TEMPS WERE LOWERED JUST A TAD SINCE THE AREA HAS BEEN REALLY STRUGGLING TO REACH TEMPS IN THE 90S. MOS LOW TEMPS LOOK GOOD. PATCHY FOG WILL BE POSSIBLE AGAIN TOMORROW MORNING AND WILL QUICKLY DISSIPATE AFTER 13Z. /10/ .LONG TERM...FRIDAY THROUGH NEXT WEDNESDAY...NORTH TO NORTHWEST FLOW ALOFT LOOKS TO REMAIN OVER THE FORECAST AREA THROUGH MOST OF THE FORECAST PERIOD AS HIGH PRESSURE ALOFT CENTERED NEAR THE FOUR CORNERS REGION REMAINS WEDGED INTO THE SOUTHERN PLAINS STATES... WHILE LONGWAVE TROUGHING ENCOMPASSES MUCH OF THE EASTERN HALF OF THE UNITED STATES. THIS'LL ALLOW FOR A COUPLE OF RAIN-FREE DAYS AT A TIME...FOLLOWED BY A DAY OR TWO OF INCREASED RAIN CHANCES AS ANOTHER UPPER LEVEL DISTURBANCE TRIES TO PUSH A FRONT SOUTH INTO AND THROUGH THE FORECAST AREA. SOME SLIGHTLY DRIER AIR WILL ADVECT INTO THE REGION FRIDAY IN THE WAKE OF THE FRONT NOW RESIDING SOUTH OF THE CWA. SATURDAY INTO SUNDAY...MOISTURE WILL BEGIN TO SUBTLY RETURN TO THE CWA AS ANOTHER FRONT APPROACHES FROM THE NORTH...WITH RAIN CHANCES INCREASING SUNDAY NIGHT INTO MONDAY AS THE FRONT PUSH INTO AND THROUGH THE FORECAST AREA. THIS THEN LOOKS TO BE FOLLOWED BY A COUPLE OF DAYS OF QUITE WEATHER...TUESDAY AND WEDNESDAY...IN THE WAKE OF THE FRONT WITH SOME MORE SLIGHTLY DRIER AIR FILTERING INTO THE REGION AT THAT TIME. AS FAR AS TEMPERATURES ARE CONCERNED...FOR THE MOST PART I STUCK CLOSE TO GUIDANCE WITH LOWS THROUGH MUCH OF THE PERIOD. HOWEVER... I DID ADJUST HIGHS DOWN A BIT HERE AND THERE EACH DAY...PARTICULARLY ON SATURDAY AND SUNDAY. BOTH DAYS...I LOWERED HIGHS A FEW DEGREES ACROSS THE BOARD AS I FELT UPPER 90S WERE TOO HIGH. MUCH OF THIS STEMS FROM JUST THE PATTERN IN GENERAL WE'RE CURRENTLY OBSERVING AND THE AFFECTS OF RECENT HEAVY RAINFALL OVER THE AREA KEEPING A HIGHER MOISTURE CONTENT IN THE SOIL AND VEGETATION OVER THE AREA. AS A RESULT... HIGHS FOR BOTH SATURDAY AND SUNDAY ARE NOW FORECAST TO BE IN THE LOW TO MIDDLE 90S. /19/ && .AVIATION... CONVECTION IS SURPRISINGLY SOMEWHAT MORE SPARSE TODAY THAN YESTERDAY. NEVERTHELESS...WHAT IS OUT THERE WILL LINGER INTO THE EARLY EVENING HOURS. MVFR VISIBILITIES LOOK PROBABLE AFTER MIDNIGHT...ESPECIALLY AT MEI AND HBG WHERE THE MOST RAINFALL HAS OCCURRED LATELY. /26/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 70 92 70 93 / 8 27 16 9 MERIDIAN 68 91 69 93 / 11 31 20 11 VICKSBURG 68 92 68 91 / 5 19 14 8 HATTIESBURG 69 92 72 94 / 13 31 21 22 NATCHEZ 69 91 70 91 / 10 21 16 13 GREENVILLE 72 91 66 92 / 7 15 8 6 GREENWOOD 70 89 64 93 / 7 23 9 5 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && /10/19/26/
Hazardous weather outlook, Jul 23, 2:41 PM CDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 241 PM CDT WED JUL 23 2014 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 241945- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 241 PM CDT WED JUL 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI. .DAY ONE...TONIGHT AND THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY. 26 && ...HAZARD LEGEND... NO SHORT TERM HAZARDS EXPECTED. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN HOME PAGE... WWW.WEATHER.GOV/JAN STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE... WWW.SRH.NOAA.GOV/JAN/?N=SAFE NWS JAN TROPICAL PAGE... WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL NATIONAL HURRICANE CENTER HOME PAGE... WWW.NHC.NOAA.GOV/ FIND NWS JAN ON FACEBOOK... WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.JACKSONMS.GOV FOLLOW NWS JAN ON TWITTER... @NWSJACKSONMS PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!
In the hours before
Special weather statement, Jul 23, 5:24 PM CDT, 1 hour 54 minutes before
MSZ037-232255- ATTALA MS- 524 PM CDT WED JUL 23 2014 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 524 PM CDT WED JUL 23 2014 A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 7 MILES EAST OF HESTERVILLE AT 524 PM CDT...MOVING SOUTHWEST AT 10 MPH. PEOPLE IN CENTRAL ATTALA COUNTY SHOULD MONITOR THIS STORM CLOSELY. LAT...LON 3301 8959 3315 8970 3322 8955 3314 8945 TIME...MOT...LOC 2224Z 055DEG 9KT 3315 8954 CME
Special weather statement, Jul 23, 6:06 PM CDT, 1 hour 12 minutes before
MSZ018-232325- BOLIVAR MS- 606 PM CDT WED JUL 23 2014 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 606 PM CDT WED JUL 23 2014 A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS LOCATED OVER SHELBY AT 606 PM CDT...MOVING SOUTH AT 15 MPH. PEOPLE IN NORTHEASTERN BOLIVAR COUNTY SHOULD MONITOR THIS STORM CLOSELY. LAT...LON 3411 9065 3386 9067 3384 9094 3412 9085 TIME...MOT...LOC 2306Z 002DEG 14KT 3395 9075 CME
Special weather statement, Jul 23, 6:47 PM CDT, 31 minutes before
MSZ050-240000- SCOTT MS- 647 PM CDT WED JUL 23 2014 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 647 PM CDT WED JUL 23 2014 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 5 MILES WEST OF FOREST AT 647 PM CDT...MOVING SOUTHWEST AT 10 MPH. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE. PEOPLE IN CENTRAL SCOTT COUNTY SHOULD MONITOR THIS STORM CLOSELY. LAT...LON 3229 8953 3233 8969 3247 8957 3235 8946 TIME...MOT...LOC 2347Z 038DEG 7KT 3235 8956 CME
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 7:20 PM CDT | Flash Flood Warning | JAN | Carroll, Leflore | 115 min |
| Jul 23, 7:54 PM CDT | Special Weather Statement | JAN | Scott | 26 min |
| Jul 23, 8:01 PM CDT | Special Weather Statement | JAN | Yazoo | 24 min |
| Jul 23, 8:51 PM CDT | Special Weather Statement | JAN | Madison | 29 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.